MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; SMALL GRASPING RETRACTOR

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; SMALL GRASPING RETRACTOR
Model Number 420318-05
Medical Device Problem Codes Material Fragmentation (1261); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/21/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Isi has not received the small grasping retractor instrument for evaluation.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if additional information is obtained.A review of the instrument log was performed.Per the review, the device was used on the reported event date of (b)(6) 2021 on system sh1080.The small grasping retractor had 5 use remaining after the last use.A review of the site's complaint history identified no other complaints related to the instrument and/or this event.No image or procedure video was provided for review.Based on the information available at this time, this complaint is being classified as a reportable event due to the following conclusion: during a surgical procedure, a fragment from the small grasping retractor instrument reportedly fell inside the patient.All fragments were retrieved during the same procedure and no additional surgical intervention was required.However, unintended fragment(s) falling into the patient may require surgical intervention.At this time, it is unknown what caused the breakage to occur.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the small grasping retractor instrument wire was broken and a fragment fell into the patient.The fragment was retrieved with a laparoscopic instrument during the same procedure.The procedure was completed with no reported injury.Intuitive surgical, ind.(isi) followed up with the customer and obtained additional information on 27-july-2021.The instrument was reportedly inspected prior to use and no issues were identified.The instrument was in use for an unknown amount of time, and no issues with the functionality were noted.There were no known collisions during the procedure.It was confirmed that the instrument fragment was retrieved successfully during the same procedure, there were no post-operative tests to look for additional fragments, and the patient has not returned to the hospital due to any post-surgical complications related to retaining a foreign object.
 
Additional Manufacturer Narrative
Additional information and updated information can be found in the following fields: d9, h3, h6, and h10.D02 - intuitive surgical, inc.(isi) received the small grasping retractor instrument involved with this complaint and completed the device evaluation.Failure analysis investigation revealed that the instrument was found to have a broken pitch cable at the distal clevis hub.The broken cable segment that contains the crimp was missing in the clevis.Missing crimp was approximately 0.046¿ x 0.032 and not returned with the instrument.Failure analysis found the primary failure of a broken pitch cable at the distal end of the instrument to be related to the customer reported complaint.Root cause of a broken pitch cable was a component failure and related to device design.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an adverse event and product problem rather than just a product problem, as previously reported.B1 updated from "product problem" to "adverse event and product problem".B2 updated to "required intervention".H1 updated from "malfunction" to "serious injury".
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
SMALL GRASPING RETRACTOR
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
david wang
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key12363979
Report Number2955842-2021-10987
Device Sequence Number3901837
Product Code NAY
UDI-Device Identifier00886874111802
UDI-Public(01)00886874111802(10)N10190227
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other,Inspection
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420318-05
Device Catalogue Number420318
Device Lot NumberN10190227-474
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/26/2021
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 07/26/2021
Supplement Date Received by Manufacturer08/26/2021
07/26/2021
Initial Report FDA Received Date08/25/2021
Supplement Report FDA Received Date09/21/2021
05/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/26/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES; DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age45 YR
Patient SexMale
Patient Weight100 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American